Symptoms and signs of intoxication: In the event of overdosage, there may be severe hypotension, bradycardia, heart failure, cardiogenic shock and cardiac arrest. There may also be respiratory problems, bronchospasm, vomiting, disturbed consciousness and generalized seizures.
Treatment of intoxication: In additional to general procedures, the vital parameters must be monitored corrected, if necessary, under intensive care conditions. The following supportive therapies can be used: Patients should be placed in the supine position.
Atropine: 0.5 to 2 mg i.v. then 2 to 5 mg/h as a long term infusion (to support cardiovascular function).
Sympathomimetics according to body-weight and effect: dobutamine, isoprenaline, orciprenaline or adrenaline. If positive inotropic effect is required, phosphodiesterase inhibitors (PDE) e.g. milrinone should be considered.
If peripheral vasodilation dominates the intoxication profile then norfenephrine or noradrenaline should be administered with continuous monitoring of the circulatory conditions.
In the case of drug-resistance bradycardia, pacemaker therapy should be initiated.
Glucagon: Initially 1 to 10 mg i.v. then 2 to 5 mg/h as a long-term infusion (to support cardiovascular function).
Treatment of bronchospams: For bronchospasm, beta-sympathomimetics (as aerosol or i.v.) or aminophylline i.v. should be given.
Treatment of seizures: In the event of seizures, slow i.v. injection of diazepam or clonazepam is recommended.
Important note: In case of severe intoxication with shock, supportive treatment must be continued for a sufficiently long period, as a prolongation of elimination half-life and redistribution of carvedilol from deeper compartments are to be expected. The duration of the supportive/antidote therapy depends on the severity of the overdosage. The supportive treatment should be therefore be continued until the patient's condition has stabilized.